Dilantin and Weight Gain

It is possible to develop certain side effects while taking Dilantin. Weight gain, however, was not reported as either a common or rare side effect of the drug in previous studies. If you are taking Dilantin and weight does occur, you can try limiting your alcohol intake, eating a heart-healthy diet, and exercising regularly. Your healthcare provider may also recommend other lifestyle changes or switching to a different seizure medication.

An Overview of Dilantin and Weight Gain

There are a number of possible side effects with Dilantin® (phenytoin). Weight gain, however, does not appear to be one of them. This data comes from clinical trials in which Dilantin was extensively studied and side effects were documented.
 

Understanding Clinical Trials

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
 
For people taking Dilantin, weight gain was not reported as either a common or rare side effect.
 

Suggestions for Dilantin and Weight Gain

If you are noticing unexplained weight gain while taking Dilantin, there are some things that you can do. Some suggestions include:
 
  • Eating a heart-healthy diet. This diet should include:

 

    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.

 

  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limiting your intake of alcohol.
     
If you are taking Dilantin and weight gain becomes a problem, you should also talk with your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to a different medicine.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
Know the Signs - Concussion Safety

Dilantin Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.